Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 2:52 PM EST for Randolph County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 2:52 PM EST (19:52 UTC)
- Expired
- May 27, 2004, 3:30 PM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:25 PM EST | HAIL 0.75 | 2 S Winchester, IN | |
| May 27, 3:25 PM EST | HAIL 0.75 | 2 S Winchester, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 271952 SVRIND INC135-272030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 252 PM EST THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 330 PM EST * AT 247 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF FARMLAND...OR ABOUT 5 MILES SOUTHEAST OF MUNCIE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MODOC AROUND 300 PM EST FARMLAND AROUND 305 PM EST WINCHESTER AROUND 315 PM EST SARATOGA AROUND 320 PM EST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4024 8520 4004 8521 4006 8486 4029 8483 $$ OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, May 27, 12:35 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1235 PM EST THU MAY 27 2004 .DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF 75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW. FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP CHCS OFF FROM NORTH TO SOUTH OVERNIGHT. OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO OTHER CHANGES. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF COUNTIES TONIGHT. && CO
Hazardous weather outlook, May 27, 5:49 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 AM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-281100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. INZ060-061-067>072-281100- DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 27, 10:05 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 5 S VERNON 38.91N 85.61W
05/27/2004 JENNINGS IN COUNTY OFFICIAL
TREE LIMBS DOWN IN LOVETT
&&
BIELINSKILocal storm report, May 27, 10:06 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND DMG SULLIVAN 39.10N 87.41W
05/27/2004 SULLIVAN IN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN THROUGHOUT COUNTY
&&
BIELINSKILocal storm report, May 27, 10:08 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND DMG SULLIVAN 39.10N 87.41W
05/27/2004 SULLIVAN IN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN THROUGHOUT COUNTY
0410 AM HAIL BLOOMFIELD 39.03N 86.94W
05/27/2004 0.88 INCH GREENE IN LAW ENFORCEMENT
0416 AM TSTM WND DMG BLOOMFIELD 39.03N 86.94W
05/27/2004 GREENE IN LAW ENFORCEMENT
TREES DOWN.
0501 AM HAIL OOLITIC 38.89N 86.53W
05/27/2004 0.75 INCH LAWRENCE IN AMATEUR RADIO
0510 AM TSTM WND DMG BEDFORD 38.86N 86.49W
05/27/2004 LAWRENCE IN AMATEUR RADIO
POWER LINES DOWN ON NORTH SIDE OF BEDFORD.
0530 AM TSTM WND DMG 5 S VERNON 38.91N 85.61W
05/27/2004 JENNINGS IN COUNTY OFFICIAL
TREE LIMBS DOWN IN LOVETT
&&
BIELINSKISpecial weather statement, May 27, 1:59 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 159 PM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-280100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 159 PM EST THU MAY 27 2004 ..SEVERE THUNDERSTORM WATCH #309 REMAINS IN EFFECT...
Local storm report, May 27, 2:50 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 SW MUNCIE 40.16N 85.44W
05/27/2004 0.75 INCH DELAWARE IN AMATEUR RADIO
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:12 AM EST | Severe Thunderstorm Warning | IND | Sullivan | 33 min |
| May 27, 4:16 AM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 29 min |
| May 27, 4:29 AM EST | Severe Thunderstorm Warning | IND | Martin | 46 min |
| May 27, 4:37 AM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 27, 4:43 AM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| May 27, 5:08 AM EST | Severe Thunderstorm Warning | IND | Jennings | 37 min |
| May 27, 5:13 AM EST | Severe Thunderstorm Warning | IND | Jackson | 32 min |
| May 27, 2:40 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 2:54 PM EST | Severe Thunderstorm Warning | IND | Howard | 51 min |
| May 27, 3:09 PM EST | Severe Thunderstorm Warning | IND | Delaware | 51 min |
| May 27, 3:27 PM EST | Tornado Warning | IND | Randolph | 48 min |
| May 27, 3:30 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 45 min |
| May 27, 3:35 PM EST | Tornado Warning | IND | Hamilton | 40 min |
| May 27, 3:49 PM EST | Severe Thunderstorm Warning | IND | Madison | 41 min |
| May 27, 4:00 PM EST | Severe Thunderstorm Warning | IND | Delaware | 45 min |
| May 27, 4:02 PM EST | Severe Thunderstorm Warning | IND | Clinton | 43 min |
| May 27, 4:20 PM EST | Tornado Warning | IND | Delaware, Henry | 40 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Tipton | 31 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Randolph | 46 min |
| May 27, 4:34 PM EST | Severe Thunderstorm Warning | IND | Greene, Sullivan | 41 min |
| May 27, 4:36 PM EST | Tornado Warning | IND | Randolph | 24 min |
| May 27, 4:38 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 37 min |
| May 27, 4:47 PM EST | Severe Thunderstorm Warning | IND | Madison | 43 min |
| May 27, 5:00 PM EST | Severe Thunderstorm Warning | IND | Randolph | 45 min |
| May 27, 5:10 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 5:15 PM EST | Severe Thunderstorm Warning | IND | Greene | 45 min |
| May 27, 5:22 PM EST | Tornado Warning | IND | Greene | 38 min |
| May 27, 5:50 PM EST | Tornado Warning | IND | Lawrence, Monroe | 25 min |
| May 27, 5:55 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 65 min |
| May 27, 6:03 PM EST | Flash Flood Warning | IND | Delaware, Randolph | 117 min |
| May 27, 6:03 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 27 min |
| May 27, 6:16 PM EST | Tornado Warning | IND | Jackson, Lawrence, Monroe | 29 min |
| May 27, 6:26 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox | 34 min |
| May 27, 6:30 PM EST | Severe Thunderstorm Warning | IND | Madison | 45 min |
| May 27, 6:32 PM EST | Flash Flood Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 3 hr |
| May 27, 6:36 PM EST | Severe Thunderstorm Warning | IND | Delaware, Randolph | 54 min |
| May 27, 6:49 PM EST | Severe Thunderstorm Warning | IND | Shelby | 56 min |
| May 27, 6:50 PM EST | Tornado Warning | IND | Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.